Iowa, 2003Hail in Iowa, June 17, 2003
June 17, 2003 · NWS FSD · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 17, 2:20 PM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 17, 2:20 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT TUE JUN 17 2003
SHORT RANGE...
IMMEDIATE CONCERN IS PLACEMENT OF LINGERING CONVECTION FOR THIS
EVENING. SFC FRONT LYING ACROSS THE CWA AS OF 19Z...FROM JUST
SOUTHEAST OF KOTG/KMWM...TO NEAR BON HOMME COUNTY. VERY ISOLATED
SHOWERS APPEARING 88D BEHIND THE FRONT FROM AROUND KBKX TO KMHE...
WITH A FEW SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT OVER NWRN
IA. WILL GO WITH FRONT MOVING SLOWLY SOUTHEAST THROUGH REMAINDER OF
CWA BY DAYBREAK...WITH A SMALL CHANCE POP FOR SCATTERED SHOWERS IN
SOUTHEAST CWA OVERNIGHT...MAINLY EARLY THIS EVENING WHEN THERE WILL
STILL BE A BIT OF ASSISTANCE FROM HEATING.
BEYOND TONIGHT...LOOKS DRY FOR THE REMAINDER OF THE WEEK...AS HIGH
PRESSURE SLIDES EAST ALONG CANADIAN BORDER...AND LOW LEVEL NORTHEAST
TO EAST FLOW BRINGS SOMEWHAT DRIER DEWPOINTS INTO THE CWA. THIS LOW
LEVEL FLOW PATTERN NOT THE BEST FOR FULL MIXING...BUT WILL GET A LOT
OF HELP FROM ABUNDANT SUNSHINE...SO WE SHOULD STILL BE LOOKING AT
HIGHS IN THE LOWER TO MID 80S THROUGH THURSDAY.
INCREASING SOUTHERLY FLOW ON FRIDAY AND FRIDAY NIGHT WILL BRING A
FAIRLY QUICK MOISTURE RETURN TO THE AREA...ESPECIALLY IN THE WEST.
WARM ADVECTION COULD PRODUCE SOME ACCAS LATE FRIDAY NIGHT INTO
SATURDAY MORNING...BUT WITH SOME UNCERTAINTY REGARDING TIMING AND
STRENGTH OF SHORTWAVES...HAVE LEFT THESE PERIODS DRY FOR NOW.
LONG RANGE...
RIDGING ALOFT FORECAST TO SHIFT EAST OF THE AREA LATE IN THE WEEK
AND VARIOUS SHORTWAVES SLIDING TOWARD CWA IN SOUTHWEST FLOW ALOFT.
WILL KEEP CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE WESTERN CWA
SATURDAY AFTERNOON AND OVERNIGHT...ALTHOUGH STICKING WITH A LOW
CHANCE POP AT THIS TIME AS LATEST GFS STARTING TO BRING SOME WARMER
MID LEVEL AIR INTO THE SOUTHWEST CWA BY SATURDAY AFTERNOON.
CONTINUING CHANCE INTO SUNDAY AS SURFACE FRONT IS FORECAST TO EXTEND
FROM THE RED RIVER VALLEY...SOUTHWEST INTO THE MISSOURI RIVER VALLEY
IN CENTRAL SD BY SUNDAY AFTERNOON...THEN DRIFT SOUTHEAST ACROSS THE
CWA OVERNIGHT. GFS ENSEMBLES SHOW THE WEAKENING FRONT LINGERING
OVER THE SOUTHERN CWA INTO MONDAY...AND DRIFTING SOUTH THROUGH THE
DAY LEAVING A BRIEF PERIOD OF NORTHEASTERLY LOW LEVEL FLOW OVER THE
AREA MONDAY INTO MONDAY EVENING. WITH UNCERTAINTY IN TIMING ANY
SHORTWAVES WHICH MAY MOVE INTO THE AREA...WILL LEAVE THE FORECAST
DRY FOR NOW. LOW PRESSURE REDEVELOPS ALONG WESTERN EXTENSION OF THE
FRONT OVER SOUTHWEST SOUTH DAKOTA TUESDAY MORNING...THEN LIFTS
NORTHEAST ACROSS THE CWA TUESDAY AND TUESDAY NIGHT. HAVE ADDED
ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS WITH THIS FEATURE ON
TUESDAY.
.FSD...NONE
13
Hazardous weather outlook, Jun 17, 10:00 AM CST, 6 hours 22 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-181200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT TUE JUN 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
A COLD FRONT WILL MAKE SLOW PROGRESS ACROSS THE AREA TODAY AND
TONIGHT. AS TEMPERATURES WARM INTO THE 80S THIS AFTERNOON...THE
ATMOSPHERE WILL BECOME MODERATELY UNSTABLE ACROSS THE AREA.
SCATTERED SHOWERS AND THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP
ACROSS THE AREA BY MID AFTERNOON. ALTHOUGH SEVERE WEATHER IS NOT
EXPECTED WITH THESE THUNDERSTORMS...DUE TO THE VERY SLOW
MOVEMENT...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. SMALL
HAIL...GUSTY WINDS TO 40 MPH AND FREQUENT LIGHTNING WILL ALSO BE
POSSIBLE WITH THESE THUNDERSTORMS. THUNDERSTORMS WILL DIMINISH IN
INTENSITY AND COVERAGE BY LATE EVENING AND THEY MOVE SOUTHEAST
INTO NORTHWEST IOWA AND NORTHEAST NEBRASKA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
BOUSTEAD
In the hours before
Local storm report, Jun 17, 2:56 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
356 PM CDT TUE JUN 17 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0354 PM 8 ENE ARMOUR SD .75 INCH HAIL
06/17/03 DOUGLAS REPORTED BY STORM
SPOTTER.Hail, Clay
- When
- June 17, 4:22 PM CST
- Where
- Clay County, 2 mi S of Dickens
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.100, -95.033
Large hail covered the ground. The hail, combined with winds gusting to 55 mph, damaged corn and bean crops ion the area, but the amount of crop damage was not known.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, June 17 to 30, 2003$66 million · 1 event
- Flash Flood in Kentucky, June 17, 2003$2.8 million · 1 event
- Flash Flood in Alabama, June 17, 2003$400,000 · 1 event
- Flash Flooding and Flood in Ohio, June 17 to 18, 2003$300,000 · 5 events
- Flash Flooding in Kentucky, June 17, 2003$320,000 · 3 events
- Flash Flooding in Mississippi, June 17, 2003$285,000 · 5 events
- Flash Flood in Kentucky, June 17, 2003$220,000 · 1 event
- Flash Flooding and Flooding in Ohio, June 17, 2003$130,000 · 5 events
- Flash Flood in North Carolina, June 17, 2003$100,000 · 1 event
- Flash Flood and Lightning Strike in South Carolina, June 17 to 18, 2003$55,000 · 2 events
- Flash Flood in Kentucky, June 17, 2003$50,000 · 1 event
- Lightning Strike in Louisiana, June 17, 2003$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366475.